The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.


 


Goiter/prednisone
Last Post 04 May 2022 01:56 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
Dasanii19User is Offline New Member New Member Posts:
--
09 Apr 2022 10:02 PM
    Hi Elaine.

    I’ve had graves/hyperthyroidism for 10 years that I’ve managed off and on with methimizole. I’ve noticed a small goiter through out the years and seemed to have gone away. In December, I had Covid 19 and noticed my goiter increased in size, probably larger than it’s ever been. I also went hyper again. I started taking methimizole and have been reducing my dosage over the last months. I do notice my goiter reducing a little but not all the way. I looked on google and noticed some articles talking about using a low dose prednisone in patients that developed a goiter after Covid. I’ve brought this up with my endo and he didn’t want to entertain this at all. This is the reply “Please do not confuse thyroiditis as an ultrasound description versus thyroiditis as a diagnosis. Graves' disease causes inflammation of the thyroid gland because of autoimmune attack and so it is a type of thyroiditis but the primary treatment of Graves' disease is either medical therapy with antithyroid drugs, radioactive iodine therapy or surgery not steroids. The only time we use steroids for hyperthyroidism is when you are severely uncontrolled and you are in the hospital. There is a different type of thyroiditis that is treated with steroids and that is called subacute thyroiditis which is which is a post viral inflammation of the thyroid gland leading to severe inflammation and thyrotoxicosis. These are 2 separate conditions that are treated differently” Elaine, do you think steroids is worth a try? Covid/goiter makes me think they may be related and I’d like to try anything at this point. Let me know your thoughts.
    Elaine MooreUser is Online Veteran Member Veteran Member Posts:3822
    --
    04 May 2022 01:56 PM
    Hi,
    steroids, especially used long-term in high doses, can cause significant side effects including acne and weight gain and bone loss. So doctors are careful about using it. It is used in some cases of TED although symptoms typically return when steroids are stopped. Maybe your doctor could order an ultrasound to get an idea of the size of your goiter. It may be that it just takes longer to resolve. It sounds as though your doctor is thinking in terms of treatment of hyperthyroidism rather than a plan to reduce your goiter. Best, elaine
    You are not authorized to post a reply.



    This site best viewed in: Google Chrome, MS Edge, and Firefox. Turn off ad blockers and DuckDuckGo to view Elaine's books.



    Graves' Disease and Autoimmune Disease Education
    Copyrighted by Elaine Moore © 2008-2022   |   All Rights Reserved. All writing and images copyrighted. 
    Copyright Notices and Disclaimer

    The Elaine-Moore.com site was developed and designed by VESWeb.com